Kansas, 2017

Hail in Kansas, February 28, 2017

February 28, 2017 · NWS ICT · 9 events in 4 counties and zones

On the evening of the 28th, a strong southeast-moving cold front surged across Southeast Kansas. The front encountered an extremely moist and equally unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

On the evening of the 28th, a strong southeast-moving cold front surged across Southeast Kansas. The front encountered an extremely moist and equally unstable air mass. The setup was further exacerbated by strong deep-layer shear, both speed and directional, so that thunderstorms that did develop quickly achieved severity. Hail as large as 2 inches had been forecast and was by far the primary threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 28, 8:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 28, 8:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
817 PM CST Tue Feb 28 2017

.UPDATE...
Issued at 817 PM CST Tue Feb 28 2017

Surface cold front at 02z stretched from just north of Yates
Center to near Wellington to near Anthony. While there remains a
slight chance for surface based convection ahead of the front
across southeast Kansas, it appears more probable that somewhat
more elevated storms will develop after 03z along and just north
of the front from east central Kansas into the Flint Hills and
then develop/move into southeast Kansas through midnight or so.
Cloud bearing shear is still strong with moderate cape of 800 to
1300 J/KG, so a few strong to marginally severe storms are
possible through about midnight across the southern Flint Hills
and southeast Kansas. Otherwise, colder and blustery north winds
and scattered light rain showers will continue to affect central
Kansas until around midnight, with a gradual clearing trend across
the entire area later tonight.

KED

&&

.SHORT TERM...(This evening through Thursday)
Issued at 126 PM CST Tue Feb 28 2017

Dynamic weather setup expected this evening across the Plains.
Cold front currently stretches from northeast KS into the west
central portions of the state. Meanwhile, unseasonably rich low
level moisture is streaming north across the southern Plains with
upper 60 dewpoints over southeast OK into AR. Low level moisture
has worked back to the west a bit further than models were
hinting at yesterday putting southeast KS more at risk for severe
storms.

There is a chance a storm or two may develop over se KS late this
afternoon. With the front well to the NW, storms would have to
develop on increasing moisture transport and large scale lift.
Shear profiles are extremely impressive with around 70 kts of
0-6km shear and over 100kts of 0-8km. In addition, low level SRH
fields are very conducive for rotating storms. So while
confidence in storm development is low, due to lack of low level
forcing, confidence is high that if a storm can get going it will
be a supercell with large hail and tornado potential.

There will be an additional threat for storms around or after 03z
as the front pushes through SE KS. While these storms would
develop into a line, large hail would still be possible given
large values of deep layer shear.

Cold front will be well south of forecast area by 12z Wed with
main story turning to drying low levels and fire weather concerns
for Wed afternoon. See fire wx section for additional details.
Behind this front we will still be looking at temps slightly above
normal with highs topping out in the mid to upper 50s. There is
good model agreement in a fast moving piece of energy diving out
of the northern Rockies and across the northern Plains Thu. This
will reinforce nw flow aloft over the region with temps continuing
to slowly warm.

.LONG TERM...(Friday through Tuesday)
Issued at 126 PM CST Tue Feb 28 2017

Upper flow will become more zonal for the end of the work week
into the weekend which will allow temps to continue to warm with
70s possible by Sat. Also pretty good signal for strong surface
winds Sat afternoon as lee troughing strengthens. This would
elevate the grassland fire danger Sat. Upper flow will become more
sw starting Sun as a shortwave comes on shore and tracks over the
Great Basin. This wave looks to be taking a northern track which
would limit our precip chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 606 PM CST Tue Feb 28 2017

A strong cold front will continue to move southeast across the
area tonight. Scattered strong convection is expected along and
just behind the front during the late evening across the Flint
Hills into southeast Kansas, mainly affecting the KCNU terminal.
A period of MVFR cigs are possible with some scattered light
showers across central Kansas. Otherwise, gusty north to northwest
winds will prevail behind the front into Wednesday with prevailing
VFR conditions.

KED

&&

.FIRE WEATHER...
Issued at 126 PM CST Tue Feb 28 2017

Fire weather concerns will be elevated Wed afternoon and again
Fri and especially Sat.

Winds are expected to flip around to the nw for Wed with gusts
around 30-35mph possible over central KS. RH values will be around
20-25% from the Flint Hills through all of central KS. Very high
grassland fire danger will be likely Wed afternoon with extreme
values not out of the question for locations along and west of
I-135. Outdoor burning is highly discouraged Wed afternoon and
early evening.

Winds will flip back around to the south and sw for Fri into Sat
and will increase in speed. By Sat winds will likely be sustained
in the 20-25 mph range with gusts approaching 40 mph. Very high
fire danger is likely both Fri and Sat with extreme values not
out of the question for Sat afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    35  56  28  59 /  20   0   0   0
Hutchinson      33  55  27  58 /  20   0   0   0
Newton          35  55  27  57 /  30   0   0   0
ElDorado        35  55  28  58 /  30   0   0   0
Winfield-KWLD   37  57  28  60 /  20   0   0   0
Russell         28  53  24  55 /  20   0   0   0
Great Bend      29  53  24  56 /  30   0   0   0
Salina          32  54  26  57 /  40   0   0   0
McPherson       32  54  26  57 /  30   0   0   0
Coffeyville     40  58  29  61 /  30   0   0   0
Chanute         39  57  27  60 /  40   0   0   0
Iola            38  57  28  59 /  40   0   0   0
Parsons-KPPF    40  57  28  61 /  30   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

UPDATE...KED
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KED
FIRE WEATHER...RBL
Hazardous weather outlook, Feb 28, 9:32 PM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
932 PM CST Tue Feb 28 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
932 PM CST Tue Feb 28 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms will affect part of southeast Kansas
early tonight. Large hail up to 2 inches in diameter, damaging winds
to 70 mph and a tornado will be possible.

Light rain may mix with snow across Central Kansas tonight, but no
accumulation is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The grassland fire danger levels are expected to be very high area-
wide on Wednesday afternoon with extreme values not out of the
question for locations along and west of I-135. These dangerous
burning conditions will be due to very gusty northwest winds and
low afternoon relative humidities. Very high grassland fire danger
is likely to return on Friday and continue through Monday, as south
winds increase across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight across southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Feb 28, 9:25 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
925 PM CST TUE FEB 28 2017

KSZ071-072-010400-
Woodson KS-Allen KS-
925 PM CST TUE FEB 28 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Woodson County in southeastern Kansas...
  Northwestern Allen County in southeastern Kansas...

* Until 1000 PM CST

* At 923 PM CST...Law enforcement reported a strong thunderstorm
  near Neosho Falls, or 9 miles northeast of Yates Center...moving
  northeast at 60 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Iola, Yates Center, Toronto, Neosho Falls, Cross Timbers State
  Park, Toronto Lake, Batesville and Piqua.

A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.

LAT...LON 3796 9530 3774 9596 3804 9596 3804 9528
TIME...MOT...LOC 0324Z 241DEG 54KT 3800 9566

METZGER
Local storm report, Feb 28, 9:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
927 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     5 W IOLA                37.93N 95.49W
02/28/2017  E55 MPH          ALLEN              KS   LAW ENFORCEMENT

&&

KED
Special weather statement, Feb 28, 9:27 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
927 PM CST TUE FEB 28 2017

KSZ070-071-094-095-010400-
Wilson KS-Greenwood KS-Woodson KS-Elk KS-
927 PM CST TUE FEB 28 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Wilson County in southeastern Kansas...
  Southern Greenwood County in southeastern Kansas...
  Southwestern Woodson County in southeastern Kansas...
  Northwestern Elk County in southeastern Kansas...

* Until 1000 PM CST

* At 925 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Severy, or 6 miles north of
  Howard...moving northeast at 50 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Eureka, Fredonia, Howard, Severy, Buffalo, Fall River, Benedict,
  Climax, New Albany, Coyville, Fall River State Park, Fall River
  Lake, Piedmont, Cross Timbers State Park and Toronto Lake.

A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.

LAT...LON 3736 9642 3780 9642 3791 9596 3774 9596
      3782 9571 3761 9559
TIME...MOT...LOC 0327Z 240DEG 46KT 3756 9622

METZGER
Special weather statement, Feb 28, 9:32 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
932 PM CST TUE FEB 28 2017

KSZ069-070-093-094-010400-
Butler KS-Cowley KS-Greenwood KS-Elk KS-
932 PM CST TUE FEB 28 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Northeastern Cowley County in south central Kansas...
  Southwestern Greenwood County in southeastern Kansas...
  Northwestern Elk County in southeastern Kansas...

* Until 1000 PM CST

* At 930 PM CST...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Atlanta, or
  13 miles northeast of Winfield...moving northeast at 50 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Burden, Grenola, Atlanta, Latham, Cambridge, Beaumont and Winfield
  City Lake.

A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.

LAT...LON 3719 9692 3746 9693 3780 9642 3736 9642
TIME...MOT...LOC 0332Z 240DEG 45KT 3739 9678

METZGER
Local storm report, Feb 28, 9:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             5 N FREDONIA            37.61N 95.82W
02/28/2017  E0.50 INCH       WILSON             KS   LAW ENFORCEMENT

&&

KED

The radar

The Topeka radar (KTWX), 162 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Neosho

When
February 28, 10:00 PM CST to 10:03 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
1.75 in hail
Reported by
Public
Coordinates
37.670, -95.460

Hail, Neosho

When
February 28, 10:12 PM CST to 10:15 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
1.75 in hail
Reported by
Public
Coordinates
37.670, -95.460

The report was received via Twitter. The hail partially covered the ground at the 9th & Evergreen Intersection. The time of the event was adjusted by radar.

Hail, Neosho

When
February 28, 10:17 PM CST to 10:20 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.670, -95.460

The report was received from The Chanute Tribune.

Hail, Wilson

When
February 28, 10:34 PM CST to 10:35 PM CST
Where
Wilson County, 0.69 mi N of Buffalo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.710, -95.700

Hail, Neosho

When
February 28, 10:44 PM CST to 10:47 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
2 in hail
Reported by
Public
Coordinates
37.670, -95.460

The report was received via Twitter, but there were no reports of damage.

Hail, Montgomery

When
February 28, 10:50 PM CST to 10:53 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.010, -95.930

This was a delayed report that was relayed by the Coffeyville Police Department.

Hail, Montgomery

When
February 28, 10:52 PM CST to 10:53 PM CST
Where
Montgomery County, 1.3 mi ENE of Caney
Measured
1 in hail
Reported by
Public
Coordinates
37.030, -95.930

The report was received via Twitter.

Hail, Labette

When
February 28, 11:30 PM CST to 11:32 PM CST
Where
Labette County, 0.55 mi W of Oswego
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.170, -95.110

Hail, Labette

When
February 28, 11:48 PM CST to 11:50 PM CST
Where
Labette County, 0.55 mi W of Oswego
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.170, -95.110

The Labette County Emergency Management staff reported hail that ranged from 1 to 1.50 inches in diameter. A photo of the hail was relayed via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674306, 674307, 674308, 674309, 674310, 674311, 674312, 674313, 674314.